Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Miscellaneous Cardiology Topics
Question: Low Blood Pressure
|Helen Dadswell - Wed Mar 09, 2005 7:37 am|
Hi, I am becoming concerned about my LOW blood pressure and have been using the machine in my local surgery for the past 8 weeks. It ranges from 114 over 54 to 130 over 64. I have always had a b.p. reading of 120/80 most of my life and am wondering if this may point to heart disease. Had angioplasty on left heart artery 9 yrs. ago, and have just started to have chest pains again in last couple of months when walking uphill. Quite an active person and cycle every morning with my dogs for about 40 mins. Seen my doc and he says this is a very good b.p. reading, but has recommended I see my heart specialist again (app.in May) because of the chest pains, but I am wondering if this very low b.p. is a sign of something else wrong with my heart. Many thanks for any advice/help.
|emskyle - Fri Mar 11, 2005 4:26 pm|
First, it’s good to hear that are watching your BP especially with you having a cardiac history. However, and this is very common so you’re not alone, no one’s BP fluctuates and will never always be 120/80 (or whatever). If you do get the exact same reading when you check it, even twice right in a row, it basically, is a coincidence. Many variables can affect you BP, your position, activity level, how many coffees, or cigarettes you had that day (which, for you, is none right?). My guess is that you have had a heart attack in the past or myocardial infarction (‘myo’ means muscle, ‘cardial’ means heart and ‘infarction’ means death of tissue – a heart attack), and now have stable angina. Stable angina is chest pains that occurs at fairly predictable times i.e. walking up stairs, and is a brief decrease of oxygenated blood flow to the heart muscle which gives you the signs and symptoms associated with “heart problems” i.e. chest pains, etc. To answer your question, I think your MD is reacting appropriately given your history. Is there something else wrong with your heart – that’s a tough question to answer in this forum, but it sounds as if everything you describe is related to ischemic heart disease and it sounds like your BP is fine right now. Keep taking care of yourself that way you are!
|Helen Dadswell - Tue Mar 15, 2005 8:20 am|
Thank you so much Kylie for all this information. I have not had a "heart attack" as far as I am aware? But a month ago, I did get some very strong pain in the middle of my chest which lasted on and off for around half hour and then again the next day, but touch wood it hasn't come back. I really ought to take my tablets or spray when I get my main chest aches (which happen every morning when on my bike if I've started going uphill), but because I haven't had to take these for 9 yrs. now I am almost frightened to use the spray or pills in case something happens and I'm stuck in the middle of nowhere on my bike with two big dogs! Does very low b.p. like this ralate to a damaged heart then please? I only had angioplasty done on my left heart artery with no stent as it was too small to fit one, but was told my heart was ok by my original doctor when he listened to it. These pains are now different than those experiences 9 yrs. ago as they seem to radiate into my back, but once I stop and wait a couple of minutes they completely disappear and I can carry on without any pains at all. Hopefully my heart specialist will sort me out when I see him in May (now got my appointment) and hopefully put me on the treadmill again which is linked to a big machine and they can see exactly what may be wrong. Took my b.p. this week again and it was 114/54. I just don't like that low figure of 54 all the time, and it's worrying me I could have heart failure. I suppose I've been reading too much on he web about it, but I can do so much during my day, especially riding a bike, as I don't think I would be able to do that if I had heart failure! Lol! Thanks very much indeed for your input. Helen
|emskyle - Mon Mar 21, 2005 3:01 pm|
I’m only to glad to help. Three things stood out to me in your last post.
The first is that you ride your bike every morning – that’s excellent (and I bet the two big dogs are an exercise program all their own!).
The second is that you get “chest aches” every morning when ever you’re going up hill. I’ll come back to this one in a moment.
The third is that you think it’s a possibility that you’ve been reading too much on the internet. The internet is a truly wonderful tool; however, it should never replace your physician. The credibility and accuracy of information on the internet can not always be guaranteed.
Now back to your “chest aches”. When you’re riding your bike up a hill, the muscles in your legs are forced to work harder, so your heart must work harder (pump faster and with more force) to keep them supplied with oxygen and ‘energy’. If the supply of ‘fresh’ (oxygen rich) blood cannot increase to meet the hearts now increased workload, chest pain can develop. There can be several reasons why the supply may not be able to meet the demand. What your tablets / spray (nitroglycerin I assume) principally do is; dilate (enlarge) the coronary arteries that supply the heart muscle itself with blood (this increases the supply), and it dilates veins throughout your body decreasing the return of blood to your heart and in doing so, decreasing the hearts workload (decreased demand for oxygen). It’s all about supply and demand. Make sense?
I would repeat my last guess that you may have stable angina – that is chest pain that comes at fairly predictable times. So ... talk to your Dr (family doctor or specialist), about these pains as soon as you can. It’s not really appropriate for me to advise you to take prescription medications or not on this forum. However, nitroglycerine can help restore the supply and demand balance that may be upset in your heart by walking / cycling up hill. If you get chest pains while exercising again, stop and rest (think about your spray!), if it goes away I would recommend continuing at a slower more cautious pace. If the pain does not go away, is stronger than normal, or is different enough to concern you, call 911 from a cell phone, neighbors house etc.
It sounds like you take good care of your self - keep it up!
|Helen Dadswell - Thu Mar 24, 2005 7:17 am|
Hi again Kyle.
Many thanks again for your very informative reply which I understand completely!
Luckily I have an appointment with my cardiac specialist (he is the actual surgeon who carried out my ballooning 9 yrs. ago) on the 19th May, so hopefully he will put me on the treadmill machine and will see what's going on with me.
Took my bp again this morning and the higher reading had jumped to 154 but the systolic was only 50, which I think is very low, even though my heart nurse tells me they are trying to bring that figure down too, I feel it is trying to tell me something is wrong.
Anyway, I am taking your advice about my nitro and although this morning I didn't get any pains at all (I took it a bit easy when I started off!) I will be taking a pill under my tongue maybe before I even set off on the bike in the morning. I'm only out of bed for half an hour before I set off on that bike as my dogs are pestering the life out of me to go out! Maybe I would be better to go later on in the morning, rather than so soon after getting out of bed.
I always take my mobile phone with me just in case, but I am in the UK so wouldn't have a very good response from 911! Hopefully if anything did happen they would be able to find me in the middle of nowhere out in the countryside, but obviously I do worry about anything happening to me when I am out with my dogs, if not for me, for the poor dogs!
I am currently taking Fenofibrate cholesterol lowering drugs and I am actually wondering whether these may be the cause of my low b.p. as it is since starting these that the b.p. has gone down dramatically. The nurse told me these should actually stop any chest pains, but they haven't.
I was also told 9 yrs. ago when I was in hospital for my angioplasty, by the nurse, that I would be back again within10 yrs. as nobody went without having it done again longer than 10 ys. so I think I must be doing something right to have lasted 9 yrs. withno pain whatsoever, only in the last six months has ithappened.
Anyway, I cannot thank you enough for taking the time and trouble to put my mind at rest, or at least explain what is going on with me, and I am looking forward to seeing that Heart Specialist again in May. What a pity I can't see him sooner, but that's our NHS for you, I expect it's a lot different in America. I wish I had private health insurance which I used to have, but cancelled it, and now of course they wouldn't touch me with a barge pole would they! Lol.! Take Care and thanks again. X Helen
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.